THREE COMMON CAUSES OF HAEMOLYSIS
Ex. Hon. Physician, Jaslok Hospital and Bombay Hospital, Mumbai, Ex. Hon. Prof. of Medicine, Grant Medical College and JJ Hospital, Mumbai 400 008.
When I started my practice I was very afraid of prescribing drugs which can cause haemolysis in a patient who has got G6PD deficiency. This is because in our country people do not carry card with them showing their blood groups and G6PD status.
1. It is over years that I realised that the commonest cause of unexpected reaction of haemolysis is not G6PD, but is virus. A very good example is the virus of viral hepatitis. If a viral hepatitis patient develops a bilirubin of 10, 20 or 30 mg, then he is most likely developing cholestasis which takes long time to clear. But if this patient develops bilirubin of 40, 50, 60 mg or more, you will always find associated anaemia and the unusual rise of unconjugated bilirubin is due to massive haemolysis caused by the virus of hepatitis with underlying G6PD deficiency in the patient.
2. Of course G6PD deficiency is the second most common cause of haemolysis. The commonest drug in the modern days is the use of Sulpha (as anti-malarial, e.g. Metakelfine). Such haemolysis in Indian and Asians is of mild type and only older cells die producing mild haemoglobinuria and mild to moderate anaemia which is not life threatening.
Fortunately, such drugs can be avoided. Similarly, if primaquin is to be administered to a patient whose G6PD status we do not know, if prescribed in a dose of 45 mg once a week for 6 weeks, it will produce negligible haemolysis and is safe to be used even if the patient has G6PD deficiency.
3. If a fever patient is toxic and is vomiting or has developed mild acidosis, this can lead to haemolysis.
The text book causes of haemolysis are numerous but in practice the above are the three common causes.
Finally, in patients coming with chronic anaemia and a splenomegaly and no history of obvious haemoglobinuria (cocacola colour urine), Coomb’s test should be done, because auto immune haemolytic anaemia is the commonest cause, which responds very well to steroids.
I am very thankful to Dr. Sunil Parekh for giving me his statistics.